SESSION TITLE: Critical Care Case Report Posters
SESSION TYPE: Case Report Poster
PRESENTED ON: Sunday, March 23, 2014 at 01:15 PM - 02:15 PM
INTRODUCTION: Mirtazapine is an anti-depressant that is known to have minimal gastrointestinal side effects. There are only four case reports describing mirtazapine associated pancreatitis and one associated with hypertriglyceridemia. This case is of a woman who was admitted to the ICU with hypertriglyceridemia associated pancreatitis and subsequent diabetic ketoacidosis secondary to her use of Remeron.
CASE PRESENTATION: A 37 year-old female presented to the Emergency Room complaining of epigastric pain over the past 5 days. Pain was associated with nausea, vomiting and severe shortness of breath. Her past medical history was only notable for anxiety and depression, which was being treated with Remeron; the only medication she was on. Diabetes screening in the past had been negative and her social history was negative for alcohol use. Physical examination revealed an afebrile young woman with a BMI of 30.9 in moderate respiratory distress and mildly altered but able to follow commands. Exam was otherwise unremarkable except for tachycardia and moderate epigastric pain to palpation. Initial work up in the ER revealed hyperglycemia (764 mg/dL) with associated metabolic acidosis (anion gap of 24) and a lipase of 1311 U/L. She was resuscitated in the ED and transferred to the ICU for management of her condition where workup revealed triglycerides > 4800 mg/dL. The patient’s mirtazapine was stopped. Her DKA was managed with an insulin drip and she was started on niacin for treatment of her hypertriglyceridemia. A repeat triglyceride level the next day showed a decrease to 2288 mg/dL. The patient improved over the next 36 hours and was transferred to the step-down unit where she recovered for eventual discharge home with a triglyceride level of 88 mg/dL. A one month follow up revealed the patient remained off Remeron and triglycerides level controlled.
DISCUSSION: Our patient recovered quickly after stopping the mirtazapine and receiving appropriate treatment for her DKA. Chen et al. reported a patient, also obese with a BMI of 43, developing acute pancreatitis after two months of mirtazapine use that was also associated with hypertriglyceridemia and diabetic ketoacidosis. Ours is the second case report to describe such a patient. Other studies report cases of pancreatitis linked to mirtazapine dose increasement (Sommer et al.) and after chronic use for 2 years (Lankisch et al.).
CONCLUSIONS: Patients should be screened for hypertriglyceridemia while on mirtazapine.
Reference #1: Chen, J. L., Spinowitz, N. and Karwa, M. (2003), Hypertriglyceridemia, Acute Pancreatitis, and Diabetic Ketoacidosis Possibly Associated with Mirtazapine Therapy: A Case Report. Pharmacotherapy, 23: 940-944.
Reference #2: Sommer M, Dieterich A, Krause C, Ruther E, Wiltfang J (2001) Subclinical pancreatitis related to mirtazapine. Pharmacopsychiatry 34(4): 158-159.
Reference #3: Hussain A and Burke J. Mirtazapine associated with recurrent pancreatitis - a case report. J Psychopharmacol May 2008 vol. 22 no. 3 336-337.
DISCLOSURE: The following authors have nothing to disclose: Jeffrey Stone, Nitin Puri
No Product/Research Disclosure Information